J. Phys. I France
Volume 4, Numéro 10, October 1994
Page(s) 1373 - 1378
DOI: 10.1051/jp1:1994193
J. Phys. I France 4 (1994) 1373-1378

Short Communication

Effect of coupling to the leads on the conductance fluctuations in one-dimensional disordered, mesoscopic systems

Asok K. Sen and S. Gangopadhyay

Low Temperature Physics Section, Saha Institute of Nuclear Physics, 1/AF, Bidhannagar, Calcutta 700 064, India

(Received 22 November 1993, revised 21 June 1994, accepted 28 July 1994)

We study the electronic transport in a one-dimensional disordered chain with both site-diagonal and off-diagonal (hopping) disorder, the latter being perfectly correlated to the diagonal disorder at the nearest neighbor sites in a linear fashion. Since we allow the hopping in the perfect leads to be different from the average hopping in the sample, the average two-probe conductance ( < g >) and the conductivity ( $\sigma$) decay non-monotonically with length. Because the peak regions of conductivity represent nearly constant $\sigma^{\prime}$s, these domains are quasi-Ohmic with their "effective" mean free paths equal to the stationary values of $\sigma$ in these domains. Indeed, when < g > passes through these quasi-Ohmic regions, the standard deviation of g latches on to almost constant values of about 0.3e2/h, appropriate for 1D (as observed by us in a recent paper). The evolution of the probability distribution P(g) with length demonstrates that it is unusually broad (nearly uniform) around the first quasi-diffusive regime and that for larger lengths, P(g) narrows down in general, but becomes non-monotonically broader whenever $\sigma$ peaks up again, i.e., around the other (than the first) quasi-diffusive regimes.

© Les Editions de Physique 1994